New Mexico, 2024Hail in New Mexico, June 10, 2024
June 10, 2024 · NWS MAF · 2 events in 1 county or zone
A weak, convectively enhanced upper-low over the Texas/New Mexico border aided in the development of severe thunderstorms ahead of this feature. This included hail, damaging winds, and a couple of brief tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak, convectively enhanced upper-low over the Texas/New Mexico border aided in the development of severe thunderstorms ahead of this feature. This included hail, damaging winds, and a couple of brief tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 10, 12:44 PM MST, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 10, 12:44 PM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
244 PM CDT Mon Jun 10 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 216 PM CDT Mon Jun 10 2024
Visible satellite shows low clouds hanging around much of the
Permian Basin while a cold front is hung up just north of the
Trans Pecos, limiting warming this afternoon with highs only
reaching the 80s for those north of I-10. Widespread storms Sunday
evening left abundant boundaries lingering across the region, and
these may play a part in storm initiation this afternoon. The
main difference between yesterday and today will be a shortwave
trough over New Mexico, slowly propagating eastward this afternoon
and model soundings show ample shear across the northern CWA,
pointing to storms becoming more organized and potentially severe.
Newest model runs keep the shortwave over New Mexico later, which
will offset timing for storms today, pushing initiation into
mid/late afternoon. Current CAMS develop storms off the Caprock,
which will move into the Permian Basin this evening and possibly
become severe as they approach the I-20 corridor around sunset.
While this is supported meteorologically, the aforementioned
lingering boundaries may throw a wrench in the forecast with
additional storms popping up unexpectedly. The main threat for
storms today will be large hail and strong winds.
As things quiet down tonight, ample moisture hanging around may
once again support low clouds developing in the Midland/Odessa
metro and areas further east. These clouds should begin to clear
out once the sun rises, and as the aforementioned shortwave moves
up into the Red River Valley, warmer air will start pushing in
across the southwest with strong upper level ridging over New
Mexico. With this, highs may reach the upper 90s/low 100s Tuesday
afternoon for those west of the Trans Pecos, and temps will be
pushing 110+ along the Rio Grande. Slightly cooler temps will
persist across the eastern Permian Basin where cloud cover will
continue as the shortwave slowly moves northeastward, and highs
may not break above the 80s. This system may once again develop a
few storms in the afternoon, but chances look much better for
areas further east of here. Still, have maintained at least chance
POPs for the eastern Permian Basin through Tuesday evening.
Similar to today, sounding instability & shear values support
severe weather in anything that develops.
-Zuber
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 216 PM CDT Mon Jun 10 2024
An upper level high will steadily build over New Mexico this week.
Increasing subsidence associated with the high will cause
temperatures to creep upwards through Friday though remaining
fairly close to climatological norms. The factor keeping temps
from getting too high is southeast winds from off the Gulf of
Mexico advecting in a more temperate airmass at the surface and
partially offsetting subsident warming. In the past several years
we have seen southeast winds at the surface result in very hot
temperatures but they were recirculating air from East Texas,
through the Hill Country and into West Texas. This week the fetch
will be much longer from the southeast and better able to tap into
the modified Gulf air. The upper high also ends rain chances
through Thursday.
An upper low off southern California moves inland Friday and
erodes the high over the weekend. This will increase rain chances
west of the Pecos River Friday and Saturday and again give those
locations that have missed out on much rainfall another chance for
some relief. Westerly flow then develops in the mid and upper
levels as the low moves into the Central Plains advecting in
warmer air aloft from the west. Warm air aloft stabilizes the
atmosphere so any rain chances end early next week. There is some
disagreement as to temperatures over the weekend and early next
week. There isn't much of a discrepancy, but current MOS guidance
may be giving the warmer air aloft too much of an effect on
surface temperatures since surface flow will remain southeasterly
from the Gulf. As long as the Gulf stays open that should provide
at least a small moderating effect, even if only a couple of
degrees. Either way, it is June and it will be hot.
Hennig
&&
.AVIATION...
(18Z TAFS)
Issued at 1222 PM CDT Mon Jun 10 2024
Winds generally out of the N/NE behind a stalled cold front, with
low clouds impacting the northern terminals. As clouds clear this
afternoon, TS will develop with most sites having VCTS through
this evening. Current impacts look low with only a small area
expecting to see storms, but will monitor and update as needed.
Storms should move out region-wide by 05z, with possible low CIGs
redeveloping Tuesday morning for KMAF.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 67 89 67 92 / 60 40 20 0
Carlsbad 66 97 70 99 / 20 10 0 0
Dryden 71 98 73 97 / 20 20 0 0
Fort Stockton 69 99 71 98 / 30 20 0 10
Guadalupe Pass 65 91 67 93 / 20 10 0 10
Hobbs 62 92 64 94 / 40 10 0 0
Marfa 58 95 61 95 / 20 20 0 20
Midland Intl Airport 66 91 68 92 / 50 20 10 0
Odessa 67 92 69 93 / 50 10 10 0
Wink 69 98 72 99 / 30 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...88
LONG TERM....10
AVIATION...88
Hazardous weather outlook, Jun 10, 12:15 PM MST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
215 PM CDT Mon Jun 10 2024
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-111915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
215 PM CDT Mon Jun 10 2024 /115 PM MDT Mon Jun 10 2024/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
There is a marginal to slight risk for severe thunderstorms in the
Permian Basin and Trans Pecos this afternoon and evening. Large hail
and damaging winds are the main concerns.
Lightning fire starts are also a concern, especially for the western
high terrain.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a low risk for severe thunderstorms across eastern portions
of the area Tuesday afternoon. Large hail and damaging winds will
again be the main threats.
Diurnally driven storms from heating of elevated terrain will pose
the risk of fire starts each afternoon.
Hazardous heat is possible Wednesday through next Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Special weather statement, Jun 10, 1:31 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
231 PM MDT Mon Jun 10 2024
NMZ027-028-102115-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
231 PM MDT Mon Jun 10 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL EDDY COUNTY THROUGH
315 PM MDT...
At 230 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Lincoln National Forest, or 18 miles southwest of
Hope, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Seven Rivers Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3271 10484 3268 10437 3222 10458 3241 10485
TIME...MOT...LOC 2030Z 291DEG 21KT 3257 10486
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
91Special weather statement, Jun 10, 1:44 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
344 PM CDT Mon Jun 10 2024
TXZ277>279-102130-
Central Brewster County TX-Davis Mountains TX-
Davis Mountains Foothills TX-
344 PM CDT Mon Jun 10 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BREWSTER COUNTY
THROUGH 430 PM CDT...
At 344 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Marathon, or 14 miles east of Alpine, moving
northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marathon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3020 10342 3033 10355 3054 10335 3020 10309
TIME...MOT...LOC 2044Z 224DEG 10KT 3030 10342
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
91Hail, Eddy
- When
- June 10, 2:50 PM MST to 2:55 PM MST
- Where
- Eddy County, 3.77 mi WNW of Black River
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.220, -104.310
Spotter shared a photo of half inch to one inch hail covering the ground. Time was estimated from radar.
Hail, Eddy
- When
- June 10, 2:54 PM MST to 2:59 PM MST
- Where
- Eddy County, 0.91 mi NW of Black River
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.210, -104.260
Spotter reported ping pong ball size hail. Time was estimated from radar.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 10 to 13, 20243 deaths · 7 events
- Wildfire in Washington, June 10 to 12, 2024$115,000 · 1 event
- Hail and Damaging Winds in Georgia, June 10, 2024$28,000 · 1.25 in hail · 18 events
- Hail and Damaging Winds in South Carolina, June 10, 20241 injured · $9,000 · 2 in hail · 27 events
- Hail and Damaging Winds in South Dakota, June 10, 2024$30,000 · 2 in hail · 4 events
- Hail and Damaging Winds in South Dakota, June 10, 202464 kt wind · 14 events
- Hail and Damaging Winds in Georgia, June 10, 20242.5 in hail · 12 events
- Hail and Damaging Winds in South Dakota, June 10, 20241.25 in hail · 11 events
- Tornadoes and Hail in Texas, June 10, 2024$10,000 · 2 in hail · 11 events
- Hail and Heavy Rain in Colorado, June 10, 20241.25 in hail · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 10, 20245 events
- Damaging Winds in Georgia, June 10, 202455 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196218, 1196219.